Post-Transplant Limb Syndrome Characterized

Share this content:

Researchers find a link between post-transplant distal limb syndrome and rise in alkaline phosphatase.

Post-transplant distal limb syndrome (PTDLS), an uncommon complication in renal transplant recipients, is associated with a rise in alkaline phosphatase, a finding that could aid in diagnosis, according to researchers.

The syndrome, which is supposed to be induced by calcineurin-inhibitors (cyclosporine and tacrolimus) typically manifests in the first year after transplantation. Pain typically surfaces bilaterally and symmetrically. MRI scans reveal a characteristic bilateral patchy osteoedema. In contrast to classical steroid induced osteonecrosis, the hips are not affected.

Over a period of eight years, Frank-Peter Tillmann, MD, and his colleagues at Heinrich Heine University Medical Center in Düsseldorf, Germany, identified the syndrome in 37 (5.8%) of 639 renal transplant patients. At the time of diagnosis, these 37 patients had a mean age of 50 years and good allograft function.

At the time of transplantation, the mean alkaline phosphatase level was within normal limits (113 U/L). Three months before symptom onset, the level rose to 160 U/L. At the time of initial symptoms, the level was 271 U/L, the investigators reported in Transplant International (2008;21:547-553).

Additionally, the mean serum calcium level at symptom onset was 2.58 mmol/L, significantly higher than the 2.46 mmol/L value three months earlier. MRI scans revealed osteoedema in the knees in 17 patients, in the feet of 11 patients, and in both the knees and feet in nine patients.

To diagnosis PTDLS, Dr. Tillmann's team recommends early MRI evaluation in transplant patients with bone pain of the knees or feet or both and a concomitant increase in alkaline phosphatase levels.

You must be a registered member of Renal and Urology News to post a comment.